MAUDE Adverse Event Report: COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION

COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Insufficient Flow or Under Infusion (2182)
Health Effect - Clinical Codes Hypoxia (1918); Low Oxygen Saturation (2477); Respiratory Failure (2484); Foreign Body In Patient (2687)
Date of Event 05/23/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the catheter from a fuhrman pleural/pneumopericardial drainage set separated.During the placement of a pericardial chest drain procedure, the device was placed in the thoracic cavity via micropuncture.The device was required for use as a chest tube and was placed in the patient without resistance or complication.No concerns were voiced regarding the placement.Within one day after the procedure, an x-ray was taken which showed the catheter had separated, and the fragment had displaced in the patient.The chest tube drainage system had intermittent air evacuating.As a result of the separation, the patient was transported to another hospital where the device could be surgically removed.However, the surgeon decided to wait to remove the device.It was reported the patient "had a rough night," but is stabilized.The fragment was still retained in the patient as of (b)(6) 2023.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E3 - occupation: senior recall coordinator.G4 ¿ pma/510(k) #: exempt.The fda medwatch report number provided by the customer is (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Per additional information provided on 08jun2023, the customer reported the patient "had a rough night" to mean the patient experienced respiratory failure in which there was significant refractory hypoxia and hypercarbia with saturation below 40 for at least 30 minutes continuously.It was also noted there was a refractory air leak with continuous manual evacuation of air.A new chest tube was placed and the patient experienced dramatic stabilization with the initiation of inhaled nitric oxide.However, the fractured portion of the device has not yet to be removed.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5 correction: d9, h3 this report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Per additional information, the part of the device that separated and did not remain in the patient is to be returned.The retained piece may be removed during surgery this month.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Investigation-evaluation.It was reported that the catheter from a fuhrman pleural/pneumopericardial drainage set separated.During the placement of a pericardial chest drain procedure, the device was placed in the thoracic cavity via micro puncture.The device was required for use as a chest tube and was placed in the patient without resistance or complication.No concerns were voiced regarding the placement.Within one day after the procedure, an x-ray was taken which showed the catheter had separated, and the fragment had displaced in the patient.The chest tube drainage system had intermittent air evacuating.As a result of the separation, the patient was transported to another hospital where the device could be surgically removed.However, the surgeon decided to wait to remove the device.The customer reported the patient "had a rough night" to mean the patient experienced respiratory failure in which there was significant refractory hypoxia and hypercarbia with saturation below 40 for at least 30 minutes continuously.It was also noted there was a refractory air leak with continuous manual evacuation of air.A new chest tube was placed, and the patient experienced dramatic stabilization with the initiation of inhaled nitric oxide.The portion of the catheter that remained in the patient was scheduled to be removed in august of 2023.As reported, the patient was a baby.Reviews of documentation including the complaint history, device history record (dhr), quality control procedures, and instructions for use (ifu), as well as a visual inspection of the returned device, were conducted during the investigation.One used device (catheter) portion that did not remain in the patient was returned to cook for evaluation.Upon visual inspection it was confirmed that the distal tip of the device had separated from the catheter shaft.The outer diameter of the returned portion of the catheter was found to be within specification.The distal portion of the catheter that was retained in the patient was not returned for evaluation.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed three possible related non-conformances.All of the devices related to the non-conformances were scrapped.There are no other complaints on this lot.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: instructions for use: ¿7.) remove the needle, leaving the wire guide in place, then dilate with the supplied dilator to facilitate catheter introduction.8.) introduce the catheter over the wire guide.Note: the wire guide should always extend beyond the catheter tip.9.) advance the catheter into position.Remove the wire guide and attach the multipurpose adapter to the catheter.How supplied: upon removal from package, inspect to ensure no damage has occurred.¿ evidence gathered upon review of the dmr, ifu, dhr, and returned device suggests that the device was not manufactured out of specification, and that there are no non-conforming devices in house or out in the field.Based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause was traced to component failure unrelated to manufacturing deficiencies.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5, h10 - investigation ¿ evaluation.One used catheter was returned to cook for evaluation.The distal tip of the catheter was separated.The outer diameter of the catheter was found to be within specification.On (b)(6) 2024, the distal portion of the catheter was received and measure 2.5 cm and 1 cm.The portion of the distal tip that separated from the other half of the catheter has uneven edges.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The portion of the catheter that was retained in the patient was returned to cook on (b)(6) 2024.As reported, the clinician waited to removed the distal tip of the catheter until the patient had grown more.The catheter fragment was successfully removed in the operating room (or) without further complications.

Brand Name
FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17042337
Report Number1820334-2023-00684
Device Sequence Number15649377
Product Code GBX
UDI-Device Identifier00827002557147
UDI-Public(01)00827002557147(17)230809(10)13356470
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/09/2023
Device Model NumberN/A
Device Catalogue NumberC-PPD-600-WCE-IMH
Device Lot Number13356470
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/25/2023
Supplement Date Received by Manufacturer06/08/2023
08/22/2023
11/16/2023
03/20/2024
Initial Report FDA Received Date06/01/2023
Supplement Report FDA Received Date06/13/2023
08/28/2023
12/14/2023
03/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown